Homology, Homotopy and Applications

Volume 24 (2022)

Number 2

$1$-smooth pro-$p$ groups and Bloch–Kato pro-$p$ groups

Pages: 53 – 67

DOI: https://dx.doi.org/10.4310/HHA.2022.v24.n2.a3


Claudio Quadrelli (Department of Science and High-Tech, University of Insubria, Como, Italy)


Let $p$ be a prime. A pro‑$p$ group $G$ is said to be $1$-smooth if it can be endowed with a homomorphism of pro‑$p$ groups of the form $G \to 1 + p \mathbb{Z}_p$ satisfying a formal version of Hilbert 90. By Kummer theory, maximal pro‑$p$ Galois groups of fields containing a root of $1$ of order $p$, together with the cyclotomic character, are $1$-smooth. We prove that a finitely generated padic analytic pro‑$p$ group is $1$-smooth if, and only if, it occurs as the maximal pro‑$p$ Galois group of a field containing a root of $1$ of order $p$. This gives a positive answer to De Clercq–Florence’s “Smoothness Conjecture” — which states that the surjectivity of the norm residue homomorphism (i.e., the “surjective half” of the Bloch–Kato Conjecture) follows from $1$-smoothness — for the class of finitely generated $p$-adic analytic pro‑$p$ groups.


Galois cohomology, maximal pro-$p$ Galois group, Bloch–Kato conjecture, cyclotomic character, $p$-adic analytic group

2010 Mathematics Subject Classification

12F10, 12G05, 20E18, 20J06

The author was supported in part by a grant “Giovani Talenti”, funded by the University of Milano, Bicocca and sponsored by Accademia Nazionale dei Lincei.

Received 21 May 2021

Received revised 28 July 2021

Accepted 1 August 2021

Published 10 August 2022